Minnesota, 2014High Wind in Minnesota, January 26, 2014
January 26, 2014 · NWS FSD · 7 events in 7 counties and zones
Very strong northwest winds, sustained above 40 mph at times with gusts over 60 mph, were persistent during the afternoon of January 26th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong northwest winds, sustained above 40 mph at times with gusts over 60 mph, were persistent during the afternoon of January 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 26, 11:43 AM CST, 17 minutes earlier.
Area forecast discussion, Jan 26, 11:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CST SUN JAN 26 2014
.UPDATE...
ISSUED AT 1132 AM CST SUN JAN 26 2014
BLIZZARD AND HIGH WIND WARNINGS REMAIN ON TRACK. WATCHING A BAND OF
50+KT GUSTS SURGING SOUTHEAST ACROSS OUR SOUTH DAKOTA COUNTIES LATE
THIS MORNING. THIS WILL CONTINUE TO PROGRESS ACROSS THE REMAINDER OF
THE FORECAST AREA. WHEN COMBINED WITH THE LIGHT SNOW BAND LOCATED
NEAR THE HIGHWAY 14 CORRIDOR...AM SEEING VISIBILITIES DROP TO AROUND
A MILE OR SO. NEAR THE BUFFALO RIDGE AREA WHERE TEMPERATURES HAVE
REMAINED BELOW FREEZING AND RECENT SNOW HAS FALLEN...VISIBILITIES ARE
ALREADY LESS THAN A MILE EVEN WITH SIGNIFICANTLY LIGHTER WINDS. ONCE
THE WINDS KICK UP IN THE NEXT FEW HOURS...EXPECT WHITE OUT CONDITIONS
MID AFTERNOON THROUGH THE EVENING. LOOKING AT AREA WEB CAMS...ROADS
NEAR BROOKINGS ALREADY SEEING SIGNIFICANT BLOWING AND DRIFTING. WILL
CONTINUE HEADLINES AS IS...WITH THE LIGHT SNOWFALL EXPECTED PRIMARILY
IN THE AREA WHERE THE BLIZZARD WARNING IS IN EFFECT. ADDITIONAL
AMOUNTS WILL BE FAIRLY LIGHT...BUT CONDITIONS WILL TURN TREACHEROUS
VERY QUICKLY WITH 40 TO 50 MPH WINDS ON THE WAY.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 358 AM CST SUN JAN 26 2014
VERY ACTIVE FORECAST TODAY WITH STRONG COLD FRONT AND SUBSEQUENT
WINDS AND BLIZZARD CONDITIONS OVER PORTIONS OF THE AREA TODAY. AS
OF 09Z...WARM FRONT HAD PUSHED THROUGH THE FORECAST AREA WITH GUSTY
WEST TO NORTHWEST WINDS ACROSS THE FORECAST AREA. WITH INCREASED
MIXING OVER THE NEXT FEW HOURS...EXPECT TEMPERATURES TO REMAIN
FAIRLY STEADY...BUT COME CRASHING DOWN THIS AFTERNOON AS ARCTIC
FRONT MOVES THROUGH THE AREA. MODELS SHOW VERY STRONG PRESSURE RISE
COUPLE OF AROUND 12 MB/3 HR MOVING SOUTH WEST OF INTERSTATE 29.
THIS IS COUPLED WITH LOW LEVEL COLD AIR ADVECTION AND VERY STEEP
LAPSE RATES TO PRODUCE STRONG WIND GUSTS TO SUBSTANTIATE HIGH WIND
WARNING IN PLACE ACROSS THE WESTERN 2/3 OF THE FORECAST AREA.
FURTHER TO THE EAST...DEEP SNOW PACK EXISTS BUT IS FAIRLY CURED WITH
THE EXCEPTION OF THE 1-2 INCHES OF SNOW THAT FELL ON SATURDAY. WITH
STRONG NORTHWEST WINDS...WILL LIKELY HAVE REDUCED VISIBILITIES AND
BLOWING SNOW. HIGH RES MODELS FROM SPC SUGGEST THE POTENTIAL FOR
SNOW SQUALLS TO DEVELOP THIS AFTERNOON ACROSS THE FORECAST AREA. IF
THIS WERE THE CASE...IT IS POSSIBLE THAT THE BLIZZARD WARNING MAY
NEED TO BE EXPANDED...AS VISIBILITIES WILL QUICKLY FALL IN AREAS
WHERE SNOW IS FALLING. SINCE IT WAS UNCLEAR AS TO WHERE THE PRECISE
LOCATION WHERE THESE SNOW SQUALLS WOULD DEVELOP...LEFT HEADLINES AS
IS BUT WILL BEEF UP THE WORDING IN THE HWO TO EXPLAIN REDUCED
VISIBILITY POTENTIAL ACROSS ENTIRE FORECAST AREA.
WITH STRONG NORTHWEST WINDS DRAWING COOLER AIR INTO THE REGION WIND
CHILL VALUES WILL ONCE AGAIN FALL INTO THE ADVISORY/WARNING
CRITERIA. FOR BREVITY...KEPT WIND CHILL WARNING WHERE BLIZZARD
WARNING IS CURRENTLY IN EFFECT WHERE GREATEST LIKELIHOOD OF -35 AND
BELOW WIND CHILLS WILL OCCUR. WOULD NOT BE SURPRISED IF AFTERNOON
SHIFT NEEDS TO ADD A ROW OR TWO OF COUNTIES TO THE WESTERN EDGE OF
THE WIND CHILL WARNING. EVEN THOUGH WIND CHILLS ARE EXPECTED TO
MODERATE SOME DURING THE DAY ON MONDAY...OPTED TO KEEP THE WIND
CHILL HEADLINES GOING THROUGH MID DAY TUESDAY WITH WIND CHILLS
FALLING BACK TO ADVISORY/WARNING CRITERIA MONDAY NIGHT.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 358 AM CST SUN JAN 26 2014
MONDAY LOOKS TO BE THE COLDEST DAY OF THE NEXT SEVERAL AS AN UPPER
LEVEL LOW OVER THE HUDSON/JAMES BAY REGION CONTINUES TO DRIVE COLDER
AIR INTO OUR AREA. MODELS SEEM TO BE COMING IN JUST A TAD WARMER
THAN PREVIOUS RUNS...THOUGH WITH PROGGED 925 MB TEMPERATURES RANGING
FROM -18 TO -28 C ACROSS THE AREA HIGHS WILL ONLY MAKE IT TO AROUND
-10 IN OUR SOUTHWESTERN MINNESOTA ZONES TO SINGLE DIGITS ABOVE ZERO
THROUGH THE MISSOURI RIVER CORRIDOR. STILL WILL BE A SOMEWHAT BREEZY
DAY IN SPITE OF A LESSENING GRADIENT AS HIGH PRESSURE BUILDS INTO
THE REGION...WITH WINDS AT THE TOP OF THE MIXED LAYER RUNNING AROUND
20 TO 25 KTS. THIS WILL RESULT IN WIND CHILL VALUES OF -25 TO -40
ACROSS THE AREA IN THE MORNING...WITH ONLY SLOW MODERATION INTO THE
AFTERNOON WITH HEADLINE CRITERIA REMAINING IN OUR NORTH AND EAST.
WINDS FINALLY FALL OFF SOMEWHAT ON MONDAY NIGHT AS THE SURFACE RIDGE
AXIS SLIDES OVERHEAD. THIS WILL LEAD TO A BITTERLY COLD NIGHT UNDER
CLEARING SKIES...WITH LOWS FROM AROUND -20 OVER EAST CENTRAL SOUTH
DAKOTA AND SOUTHWESTERN MINNESOTA TO NEAR -10 THROUGH THE MISSOURI
RIVER CORRIDOR. HIGH PRESSURE WILL CONTINUE TO DOMINATE ACROSS THE
REGION ON TUESDAY WITH ONLY SLIGHT MODERATION IN TEMPERATURES. HIGHS
ARE LOOKING TO BE AROUND ZERO NORTHEAST TO MID TEENS ABOVE OVER
SOUTH CENTRAL SOUTH DAKOTA.
BY TUESDAY NIGHT AND WEDNESDAY HIGH PRESSURE MOVES OFF TO THE EAST
WITH A SOUTHERLY FLOW RETURNING TO THE AREA. WITH WARM AIR ADVECTION
AND WINDS PICKING UP A BIT LATE TUESDAY NIGHT...WILL PROBABLY SEE
RISING TEMPERATURES DURING THE OVERNIGHT HOURS...LEADING INTO MUCH
MILDER TEMPERATURES FOR THE DAY ON WEDNESDAY. WITH THAT...HIGHS WILL
CLIMB INTO THE MID 20S NORTHEAST TO UPPER 30S SOUTHWEST. A COLD
FRONT IS SLATED TO SWING THROUGH THE REGION ON WEDNESDAY
NIGHT...WITH POSSIBLE PRECIPITATION...THOUGH MODELS ARE DIFFERING ON
THIS SCENARIO...ALONG WITH DIFFERENCES IN THERMAL FIELDS. DID NOT
GET CUTE WITH PRECIPITATION TYPE THIS FAR OUT AND KEPT IT ALL SNOW
IF IT WERE TO OCCUR.
FARTHER INTO THE EXTENDED...THURSDAY THROUGH SATURDAY...MODEL
DIFFERENCES GROW THROUGH THE PERIOD WITH REGARD TO TIMING OF SYSTEMS
POSSIBLY AFFECTING THE AREA. THE OVERALL TREND HOWEVER WILL BE FOR
BELOW NORMAL TEMPERATURES INTO THE WEEKEND...WITH POSSIBLE LIGHT
SNOW FOR THE LATTER HALF OF THE PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1132 AM CST SUN JAN 26 2014
STRONG WINDS AVERAGING 30 TO 40 KT WITH GUSTS UP TO 55 KT SPREADING
ACROSS SOUTHEAST SOUTH DAKOTA THIS MORNING WILL EXPAND ACROSS THE
REMAINDER OF THE FORECAST AREA THROUGH THE NEXT FEW HOURS. WITH
OCCASIONAL LIGHT SNOW SHOWERS...MAINLY FOR AREAS ALONG AND EAST OF
THE JAMES RIVER...VISIBILITY WILL BE REDUCED TO MVFR...IFR AND
OCCASIONALLY LIFR AT TIMES WITH SNOW AND BLOWING SNOW. CONDITIONS
WILL IMPROVE FROM NORTH TO SOUTH AFTER 21Z. WINDS WILL REMAIN STRONG
THROUGH 03Z...GRADUALLY DECREASING TO 15 TO 25 KT FROM 06Z TO 12Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR SDZ038-039-050-
052>071.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST TUESDAY
FOR SDZ038-039-050-052>071.
WIND CHILL WARNING FROM 6 PM THIS EVENING TO NOON CST TUESDAY
FOR SDZ040.
BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR SDZ040.
MN...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ098.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST TUESDAY
FOR MNZ098.
WIND CHILL WARNING FROM 6 PM THIS EVENING TO NOON CST TUESDAY
FOR MNZ071-072-080-081-089-090-097.
BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ071-072-080-
081-089-090-097.
IA...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ001-012-013-
020>022-031-032.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST TUESDAY
FOR IAZ001-012-013-020>022-031-032.
WIND CHILL WARNING FROM 6 PM THIS EVENING TO NOON CST TUESDAY
FOR IAZ002-003-014.
BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ002-003-014.
NE...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ013-014.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST TUESDAY
FOR NEZ013-014.
&&
UPDATE...
SHORT TERM...
LONG TERM...JM
AVIATION...Hazardous weather outlook, Jan 26, 9:26 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0926 AM CST SUN JAN 26 2014
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0926 AM CST SUN JAN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
LIGHT SNOWFALL COMBINED WITH VERY STRONG NORTHWEST WINDS WILL
CREATE BLIZZARD CONDITIONS ACROSS EAST CENTRAL SOUTH DAKOTA...THE
BUFFALO RIDGE AREA OF SOUTHWEST MINNESOTA...INTO THE IOWA GREAT
LAKES. WHITE OUT CONDITIONS ARE POSSIBLE AT TIMES IN LIGHT
SNOWFALL AND BLOWING SNOW THROUGH THIS EVENING
ELSEWHERE...LIGHT SNOWFALL TOTALING LESS THAT ONE INCH IS
EXPECTED ACROSS THE REGION TODAY. THIS SNOWFALL WILL BE
ACCOMPANIED BY STRONG NORTHWEST WINDS...THAT WILL RESULT IN
REDUCED VISIBILITY BELOW ONE MILE AT TIMES.
WIND AND FOG...
STRONG GUSTY NORTHWEST WINDS WILL DEVELOP THIS MORNING AND
CONTINUE THROUGHOUT THE AFTERNOON HOURS. SUSTAINED WINDS OF 35 TO
45 MPH WITH WIND GUSTS TO NEAR 60 MPH ARE EXPECTED THROUGH THE
LATE MORNING AND AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIND CHILLS OF 25 TO 45 DEGREES BELOW ZERO ARE EXPECTED EARLY
MONDAY MORNING. WIND CHILLS WILL MODERATE DURING THE DAY BUT
WILL ONCE AGAIN FALL TO 20 TO 40 BELOW MONDAY NIGHT INTO TUESDAY
MORNING.
WIND CHILL VALUES TUESDAY NIGHT EAST OF A LINE FROM BROOKINGS
SOUTH DAKOTA TO SPENCER IOWA WILL FALL TO 20 TO 25 DEGREES BELOW
ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jan 26, 11:11 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 AM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM NON-TSTM WND GST CHAMBERLAIN 43.81N 99.32W
01/26/2014 M64 MPH BRULE SD ASOS
&&
TRMHigh Wind, Lyon
- When
- January 26, 12:00 PM CST to 6:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Very strong northwest winds were occasionally over 40 mph sustained, with gusts near 60 mph. A gust to 58 mph was recorded at Marshall.
High Wind, Pipestone
- When
- January 26, 12:00 PM CST to 6:00 PM CST
- Where
- Pipestone forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Very strong northwest winds were occasionally over 40 mph sustained, with gusts near 60 mph.
High Wind, Murray
- When
- January 26, 12:00 PM CST to 6:00 PM CST
- Where
- Murray forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Very strong northwest winds were occasionally over 40 mph sustained, with gusts near 60 mph. A gust to 58 mph was recorded near Dovray.
High Wind, Cottonwood
- When
- January 26, 12:00 PM CST to 6:00 PM CST
- Where
- Cottonwood forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Very strong northwest winds were occasionally over 40 mph sustained, with gusts near 60 mph. A gust to 58 mph was recorded near Jeffers.
High Wind, Rock
- When
- January 26, 12:00 PM CST to 6:00 PM CST
- Where
- Rock forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Very strong northwest winds were occasionally over 40 mph sustained, with gusts near 60 mph.
High Wind, Nobles
- When
- January 26, 12:00 PM CST to 6:00 PM CST
- Where
- Nobles forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Very strong northwest winds were occasionally over 40 mph sustained, with gusts near 60 mph. A gust to 62 mph was recorded near Rushmore.
High Wind, Jackson
- When
- January 26, 12:00 PM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Very strong northwest winds were occasionally over 40 mph sustained, with gusts near 60 mph. A gust to 62 mph was recorded at Jackson.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, January 26 to 27, 20141 death · 7 injured · 13 events
- Blizzard in Minnesota, January 26, 20141 death · 26 events
- Blizzard in North Dakota, January 26, 20141 death · 18 events
- Cold in Illinois, January 26, 20141 death · 1 event
- High Wind in Iowa, January 26, 2014$875,000 · 56 kt wind · 35 events
- Blizzard in Iowa, January 26, 2014$160,000 · 16 events
- Strong Wind in Illinois, January 26 to 27, 2014$19,000 · 19 events
- Extreme Cold in Minnesota, January 26 to 28, 201424 events
- Strong Wind in Kentucky, January 26 to 27, 2014$15,000 · 15 events
- High Wind in South Dakota, January 26, 201456 kt wind · 23 events
- High Wind in Kansas, January 26, 2014$15,000 · 61 kt wind · 12 events
- High Wind in South Dakota, January 26, 201464 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496616, 496617, 496618, 496619, 496620, 496621, 496623.